MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE POWER MODULE PATIENT CABLE, 14 VOLT; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE POWER MODULE PATIENT CABLE, 14 VOLT; VENTRICULAR (ASSIST) BYPASS
Model Number 103426
Medical Device Problem Code Electrical Power Problem (2925)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/16/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of low voltages on the power module was able to be confirmed.The 14v patient cable (lot number: 11017081104) was returned for analysis, and log files were submitted for review from the system controller (serial number: (b)(6)).A review of the submitted log files showed events spanning approximately 2 days (16mar2023 from 04:48:38 ¿ 08:30:22, and 10mar2023 from 05:56:09 ¿ 12:26:35 per timestamp).Low bus voltages on both power cables were noted throughout the log files while the controller was connected to the power module.The low voltages resulted in backup battery circuit faults and backup battery unable to charge faults to intermittently activate; however, these faults did not persist log enough to trigger any alarms to activate.There were no other notable alarms active in the log file.Pump operation was not affected, and the device appeared to function as intended.Additional log files were submitted for review from the new primary controller (serial number: (b)(6)).A review of the submitted log files showed overlapping events spanning approximately 7 hours (24mar2023 from 04:48:17 ¿ 11:35:11, per timestamp).Low bus voltages on both power cables were noted throughout the log files while the controller was connected to the power module.The low voltages resulted in backup battery circuit faults and backup battery unable to charge faults to intermittently activate; however, these faults did not persist log enough to trigger any alarms to activate.The alarms cleared on (b)(6) 2023 at 08:08:49 after the power module and patient cable were exchanged.There were no other notable alarms active in the log file.Pump operation was not affected, and the device appeared to function as intended.The patient cable underwent functional testing and did not pass.The patient cable underwent continuity testing, and several wires were found to have significantly increased resistances.The increased resistances of the wires are indicative of wire fatigue.The power cable was stripped in order to inspect the condition of the wires and no damage was found.Due to the hospital privacy policy, the hospital did not provide any information regarding if the patient experienced any adverse events due to the low voltages.The root cause of the reported event was unable to be conclusively determined through this investigation; however, it is suspected that wire fatigue may have contributed to the reported event.The device history records were reviewed for the 14v patient cable (lot number: 11017081104) and was found to pass all manufacturing and quality assurance (qa) specifications before being shipped to the customer.Heartmate iii instructions for use (rev.C) section 7 entitled ¿alarms and troubleshooting¿ and heartmate iii patient handbook (rev.D) section 5 entitled ¿alarms and troubleshooting¿ addresses how to properly interpret and troubleshoot all system alarms including low voltage alarms.Heartmate iii instructions for use (rev.C) section 2 entitled ¿system operations¿ and heartmate iii patient handbook (rev.D) section 2 entitled ¿how your heart pump works¿ states ¿do not twist, kink, or sharply bend the driveline, system controller power cables, power module patient cable, or mobile power unit patient cable, which may cause damage to the wires inside, even if external damage is not visible.¿ heartmate iii instructions for use (rev.C) section 8 entitled ¿equipment storage and care¿ and heartmate iii patient handbook (rev.D) section 6 entitled ¿caring for the equipment¿ addresses how to properly care for and maintain the equipment for proper use.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was reported that the patient experienced constant backup battery (ebb) circuit faults.The backup battery was exchanged, but this did not resolve the issue.The controller was exchanged on 22mar2023.After the exchange, the power module displayed "backup battery due in 32 months" and "replace backup battery".The patient also experienced a no external power alarm while connected to the power module.The power module, system monitor and power module patient cable were swapped several times.Log file analysis captured continuous unable to charge ebb power fault flags which occur when the supply voltage to the controller is low.The recorded voltages were consistently below 12v.As the controller was new, this indicated the issue was caused by the power module or power module patient cable.The entire cart that the patient was connected to was replaced; the new recorded voltages were all around 14.6v.It could not be determined if the power module or the power module patient cable was the cause of the voltage issues.Related controller mfr #: 2916596-2023-01832 related power module mfr #: 2916596-2023-03952.

Brand Name
HEARTMATE POWER MODULE PATIENT CABLE, 14 VOLT
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key17144448
Report Number2916596-2023-03954
Device Sequence Number12205407
Product Code DSQ
UDI-Device Identifier00813024010784
UDI-Public813024010784
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number103426
Device Lot Number11017081104
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/28/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/15/2023
Initial Report FDA Received Date06/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/04/2015
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age51 YR
Patient SexMale
Patient Weight114 KG